Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 63, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2021, 9:00 PM EDT for 5 counties in South Carolina. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 9:00 PM EDT (01:00 UTC)
- Expired
- Jul 28, 2021, 9:26 PM EDT
- In force
- 26 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 32 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:06 PM EDT | TSTM WND DMG | 3 Nnw Lake Murray Of Ri, SC | SCHP REPORTED TREE IN ROADWAY AT THREE DOG RD AND BACK ACRES RD. TIME ESTIMATED. |
| Jul 28, 9:09 PM EDT | TSTM WND DMG | 1 Nnw Lake Murray Of Ri, SC | SCHP REPORTED TREE IN ROADWAY AT OLD RD AND RICHARD FRANKLIN RD NEAR LAKE MURRAY SOUTH OF WHITE ROCK. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2883 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231
WUUS52 KCAE 290100
SVRCAE
SCC039-063-071-079-081-290145-
/O.NEW.KCAE.SV.W.0063.210729T0100Z-210729T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
900 PM EDT Wed Jul 28 2021
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southwestern Fairfield County in central South Carolina...
Southeastern Newberry County in central South Carolina...
Northwestern Lexington County in central South Carolina...
East central Saluda County in central South Carolina...
Northwestern Richland County in central South Carolina...
* Until 945 PM EDT.
* At 900 PM EDT, a severe thunderstorm was located near Ballentine,
or near Irmo, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Irmo, Highway 6 at Lake Murray Dam, Jenkinsville, Dreher Island
State Park, Ballentine, Chapin, Little Mountain, Pomaria, Peak,
Cedar Grove Fire Station, South Shore Marina, Oswald Park, Bundrick
Island, Putnam's Landing, White Rock, Rocky Point Recreation Area,
Hollow Creek Public Park, Melvin Park, Lighthouse Marina and Lake
Murray Marina.
This includes Interstate 26 between mile markers 81 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Murray move away from the water and
take shelter!
&&
LAT...LON 3429 8145 3427 8117 3416 8114 3401 8124
3399 8147 3410 8158
TIME...MOT...LOC 0100Z 043DEG 10KT 3417 8126
HAIL...0.75IN
WIND...60MPH
$$
CJR1 follow-up statement
898
WWUS52 KCAE 290126
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
926 PM EDT Wed Jul 28 2021
SCC039-063-071-079-081-290135-
/O.CAN.KCAE.SV.W.0063.000000T0000Z-210729T0145Z/
Fairfield SC-Newberry SC-Lexington SC-Saluda SC-Richland SC-
926 PM EDT Wed Jul 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FAIRFIELD...
SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON...EAST CENTRAL SALUDA
AND NORTHWESTERN RICHLAND COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3429 8145 3427 8117 3416 8114 3401 8124
3399 8147 3410 8158
TIME...MOT...LOC 0118Z 043DEG 10KT 3412 8132
$$
LMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:00 PM EDT, 0 minutes earlier.
Area forecast discussion, Jul 28, 9:00 PM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Columbia SC 900 PM EDT Wed Jul 28 2021 .SYNOPSIS... Showers and thunderstorms across the eastern half of the region today. Very hot and humid for Thursday and Friday with heat indexes exceeding 105 F. The pattern begins to change by the weekend as a large upper trough builds to our west with good chances for rain each day, Sunday through Wednesday. && .NEAR TERM /UNTIL 7 AM THURSDAY MORNING/... Upper trough pushing offshore, with drier air aloft, seen on satellite water vapor imagery, shifting south into the FA. Nearly stationary surface trough over the FA expected to gradually weaken. Will expect convective activity to dissipate by midnight with loss of heating. Low level moisture remaining high, with dry air aloft and light surface winds may promote patchy dense fog late tonight. && .SHORT TERM /7 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Summary: Above average temperatures nearing 100 F with relatively low rain chances expected both Thursday and Friday. While a heat advisory is not currently in effect, heat indexes will near 110 F so precautions are highly recommended. The short term pattern is primarily driven by a strong ridge across the southwestern US and a nearly stationary trough along the northeastern US coast, keeping the fa under northwesterly flow aloft. At the surface, a weak front will be to our south by Thursday morning and will help drop PWATs a bit before recovering Thursday afternoon to near 2 inches as southwest surface winds increase. The fa will remain under weak general subsidence as heights rise to our northeast. So only isolated showers or thunderstorms are expected Thursday afternoon. Highs in the upper 90s with scattered cumulus and light winds, overnight lows in the mid 70s. A weak boundary will cross the area Friday and help shift winds around to northwest throughout the day. The boundary will do little to change the overall pattern through, with highs still expected to near or exceed 100 F across much of the fa. While a heat advisory may be possible, the combination of downsloping and slightly drier air behind the boundary should help keep dew points low enough to avoid heat indexes exceeding 110 F. But this will be closely monitored. Chances of rain increase slightly late Friday evening as some weak surface convergence along the boundary and diffluence aloft coincide, which could trigger some scattered showers. With some dry air mixing aloft and increasing mid-level lapse rates, instability will be high late Friday. So any storms that do develop could be strong. Highs around 100 F with winds peaking around 6-8 mph out of the west in the afternoon, overnight lows again in the mid 70s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Summary: A sharp pattern change expected over the weekend, switching from hot and relatively dry to below average temperatures and wet. The primary mechanism will be the weakening upper level ridge to our west and a series of diving shortwaves along the western edge of the upper level trough to our north. This will allow the trough to deepen and retrograde slightly such that we sit just east of the trough axis. PWATs are then able to surge over 2 inches across the area within a broad area of divergence aloft, just downstream of the mid-level vort max. There is fairly good agreement across the ensemble and blend guidance on this pattern developing, so confidence is relatively high. With deep southwesterly flow and a favorable synoptic setup, PoPs are at least chance each day, Sunday through Wednesday. PoP confidence increases each day as well, bringing likely in for Monday and Tuesday. Temperatures are expected to remain at least several degrees below average, with a decent chunk of guidance keeping highs temperatures in the low-mid 80s Tuesday and Wednesday. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... Weak surface trough over the area with strong to moderate instability. Convection crossing the area may affect CAE/CUB through 03z. As instability weakens, should see convection diminish by midnight. With mostly clear skies, dry air aloft and rear calm wind, expect fog to develop late tonight. Have continued MVFR/IFR 08z-13z. After 14z, high confidence for VFR. Winds will be light southerly on Thursday. EXTENDED AVIATION OUTLOOK...Showers and thunderstorms with associated restrictions Saturday and Sunday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 28, 4:34 AM EDT, 16 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 434 AM EDT Wed Jul 28 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-290845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 434 AM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures will rise into the upper 90s to around 100 Thursday through Saturday and combined with the humidity heat index values will be between 105 and 109 each afternoon. Heat advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 28, 5:56 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST 4 WNW CHERAW 34.71N 79.96W
07/28/2021 M68 MPH CHESTERFIELD SC AWOS
AWOS UNIT AT CHERAW MUNICIPAL AIRPORT
MEASURED A WIND GUST OF 59 KNOTS OR 68 MPH.
&&
DCMLocal storm report, Jul 28, 6:42 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG 4 NW CHERAW 34.74N 79.93W
07/28/2021 CHESTERFIELD SC 911 CALL CENTER
POWER LINES DOWN ON US HWY 52 NEAR CHERAW,
EXACT LOCATION NOT GIVEN. TIME ESTIMATED.
0553 PM TSTM WND DMG 3 WNW CHERAW 34.72N 79.94W
07/28/2021 CHESTERFIELD SC 911 CALL CENTER
TWO POWER LINES DOWNED ON FOUR MILE LOOP RD.
TIME ESTIMATED.
0558 PM TSTM WND DMG 3 W CHERAW 34.70N 79.95W
07/28/2021 CHESTERFIELD SC 911 CALL CENTER
A TREE FELL ONTO AN APARTMENT COMPLEX ON
BASIN ST IN CHERAW. EXTENT OF DAMAGE UNKNOWN
AT THIS TIME. TIME ESTIMATED.
&&Local storm report, Jul 28, 6:49 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
649 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 WNW CHERAW 34.71N 79.96W
07/28/2021 E0.75 INCH CHESTERFIELD SC PUBLIC
PUBLIC REPORTED HAIL UP TO 3/4 INCH NEAR
CHERAW MUNICIPAL AIRPORT. TIME ESTIMATED.
&&
DCMSpecial weather statement, Jul 28, 6:50 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
650 PM EDT Wed Jul 28 2021
SCZ115-116-282315-
Northern Lancaster SC-Southern Lancaster SC-
650 PM EDT Wed Jul 28 2021
...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 715 PM EDT....
At 649 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Indian Land to
near Mt Pisgah, moving south at 10 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Lancaster, Indian Land, Waxhaw, Great Falls, Kershaw, Elgin, Heath
Springs, USC Lancaster, Irwin, Andrew Jackson State Park, Van Wyck,
Buford, Fishing Creek Reservoir, Bell Town Fire Station, Arrowood
Estates, Faith Christian School, Carolina Commons Shopping Center,
Bear Creek Park, McDonald Green Elementary School and Tradesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
LAT...LON 3493 8078 3482 8079 3482 8057 3466 8043
3461 8041 3456 8055 3451 8052 3449 8055
3450 8063 3448 8066 3451 8070 3448 8074
3454 8074 3447 8089 3465 8089 3470 8086
3483 8090 3484 8087 3493 8086 3505 8090
TIME...MOT...LOC 2249Z 006DEG 11KT 3495 8087 3462 8045
CJRSpecial weather statement, Jul 28, 7:06 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
706 PM EDT Wed Jul 28 2021
SCZ022-028-031-282330-
Richland SC-Kershaw SC-Sumter SC-
706 PM EDT Wed Jul 28 2021
...Strong Thunderstorms Will Impact Portions of Richland...
southwestern Kershaw and northwestern Sumter Counties Until 730 PM
EDT....
At 705 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Lugoff, or near Camden, moving southwest at
20 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Columbia, Sumter, West Columbia, Cayce, Forest Acres, Camden,
McEntire Air Base, Dentsville, Shaw Air Base, St. Andrews, Arcadia
Lakes, Eastover, Lugoff, Hopkins, Oakland, Villages at Sandhill,
Elgin, Horrel Hill, Killian and Woodfield.
This includes the following highways...
Interstate 126 near mile marker 3.
Interstate 20 in South Carolina between mile markers 67 and 100.
Interstate 77 between mile markers 3 and 28.
LAT...LON 3382 8057 3390 8101 3392 8103 3393 8102
3401 8107 3421 8106 3426 8094 3427 8083
3432 8080 3434 8074 3417 8047 3416 8048
3411 8048 3408 8041
TIME...MOT...LOC 2305Z 039DEG 19KT 3419 8067
CJRSpecial weather statement, Jul 28, 7:39 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
739 PM EDT Wed Jul 28 2021
SCZ116-290015-
Southern Lancaster SC-
739 PM EDT Wed Jul 28 2021
...Strong Thunderstorms Will Impact Portions of Southern Lancaster
County Until 815 PM EDT....
At 739 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Buford, or near Lancaster, moving southwest
at 10 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Lancaster, Elgin, Heath Springs, USC Lancaster, Irwin, Buford,
Fishing Creek Reservoir, Bell Town Fire Station, Arrowood Estates,
Tradesville, Camp Creek Fire Station, Antioch, Kirk Air Base, Faith
Christian School, Pleasant Hill, Unity Fire Station, Lancaster Mill,
McWhirter Airfield, Bear Creek Park and McDonald Green Elementary
School.
LAT...LON 3476 8052 3474 8050 3473 8050 3452 8063
3461 8089 3467 8089 3469 8086 3472 8087
3482 8079 3482 8069
TIME...MOT...LOC 2339Z 022DEG 10KT 3475 8071
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:05 PM EDT | Areal Flood Advisory | CAE | Lancaster | 115 min |
| Jul 29, 2:44 PM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 9 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.